Migraine medications and antidepressants: A risky mix?

content provided by mayoclinic.com

Migraine medications and antidepressants: A risky mix?

Question

What are the health risks associated with taking migraine medications and antidepressants at the same time?

No name
No state given

Answer

Research suggests that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — may increase the risk of a serious condition called serotonin syndrome.

Serotonin syndrome occurs when your body has too much serotonin — a chemical found in your nervous system. Triptans, SSRIs and SNRIs naturally raise serotonin levels. When these medications are taken together, the effect may be more pronounced. Fortunately, serotonin syndrome appears to be rare in people who are taking triptans and antidepressant medications.

Signs and symptoms of serotonin syndrome occur quickly — within minutes to hours — and may include:

  • Nausea, vomiting and diarrhea
  • Fever
  • Increased heart rate (tachycardia)
  • Changes in blood pressure
  • Overactive reflexes (hyperreflexia)
  • Extreme agitation or restlessness
  • Hallucinations
  • Loss of coordination
  • Seizures
  • Coma

If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.

There may be a less serious risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood. SSRIs and MAOIs should also be used sparingly with migraine medications called ergotamines, because these antidepressants can slow the speed at which ergotamines break down.

If you're taking migraine medications and antidepressants, talk to your doctor — especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.

Last Updated: 2010-08-12
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version